Indiana, 2017

Hail and Damaging Wind in Indiana, February 28, 2017

February 28, 2017 · NWS IWX · 20 events in 9 counties and zones

A warm front moved into far southern Lower Michigan, enhancing low level shear and an already unstable environment to allow for a line of thunderstorms to develop and become severe as it tracked across far southern Lower Michigan and far northern Indiana. While the main bowing segments were across Lower Michigan, an supercell developed on the southern flank of the line, producing hail and…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A warm front moved into far southern Lower Michigan, enhancing low level shear and an already unstable environment to allow for a line of thunderstorms to develop and become severe as it tracked across far southern Lower Michigan and far northern Indiana. While the main bowing segments were across Lower Michigan, an supercell developed on the southern flank of the line, producing hail and damaging winds, but no tornadoes as it remained rooted in the warm sector, away from the greatest shear. Additional severe weather occurred with a second line of storms during the early morning hours of March 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 28, 6:10 PM EST, 10 minutes earlier.

Area forecast discussion, Feb 28, 6:10 PM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
610 PM EST Tue Feb 28 2017

.SYNOPSIS...
Issued at 602 PM EST Tue Feb 28 2017

Showers and thunderstorms will develop late this afternoon and
become more numerous tonight. Strong to severe thunderstorms are
likely tonight as a strong cold front approaches. Temperatures
will warm into the lower to middle 60s this evening and then turn
colder Wednesday behind the front with chances for snow showers
lingering into Friday.

&&

.SHORT TERM...(Tonight and Wednesday)
Issued at 252 PM EST Tue Feb 28 2017

Double barrel sfc cyclone through the plains will consolidate invof
of primary sfc reflection deepening currently across central IA.
Strong sw trough in the process of ejecting out of AZ attm with
upper jet streak kicking out into the TX panhandle with standing mtn
wave clouds noted in se AZ. Downstream warm sector deepening rapidly
and no doubt aided by thinning high clouds/strong low level warm
advection back west across MO/wrn IL/se IA. Given upticking theta-e
reservoir here and escalating mass flux on nose of LLJ through I-80
in central IL...expect convection will initiate here twd 21Z and
rapidly track ne...expand east along warm advection wing through
wrn/nrn zones with a risk of large hail.

Primary potential severe event expected to unfold overnight as
potent cyclone shifts ne into wrn lower MI by midnight. Expect
multiple storm clusters will develop within moisture rich and
unstable theta-e ridge across the area. Breath of background
synoptic based flow certainly warrants higher bound severe probs esp
with swd extent with wind damage the greatest threat. However QLCS
tornado processes bear watching particularly south of the US24
corridor either side of midnight as 0-1KM shear goes off chart.
Composite outflow should push much if not all precip out of the area
by daybreak although concede a small risk of shra still possible Wed
am with actual fropa.

&&

.LONG TERM...(Wednesday night through Monday)
Issued at 252 PM EST Tue Feb 28 2017

Attention this period begins with secondary clipper digging through
the srn lakes late Thu. Fairly pronounced low level warm advection
wing ahead of this system suggests sct shsn by aftn through evening
and some minimal snow accums far nw Thu evening.

Otherwise flow aloft flattens quickly through the weekend as temps
snap back to above normal as strong warm advection overspreads the
area beginning Sat. Will keep with prior warmer hedged temps Sat-Mon
as yet another vigorous cyclone develops west through the nrn plains
with rain chcs increasing along swd trailing cold front Mon-Mon
night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 602 PM EST Tue Feb 28 2017

Several mid and upper level speed maxima continue to eject along
the base of the trof and along the cold front over il/ia/wi.
Convection will persist in the warm sector ahead of the front
extending from cemtral il into SW Lower MI through 04Z.

Focus then turns to the cold front as the mid level and upper
level trof begin to phase with a well organized squall line to
affect much of the forecast area through 07/09Z. Expect that there
will be LLWS as the front sweeps through.

Widespread IFR and LIFR conditions to prevail through the period.

(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1229 PM EST Tue Feb 28 2017

Gulf moisture surging nne into the Midwest this aftn was resulting
in lowering ceilings and vsbys in stratus/-dz/-ra/br. IFR
conditions should persist into early this eve before nrn IN gets
more firmly entrenched in the warm sector later this eve when
conditions should improve to vfr. However, a couple rounds of
TSRA also expected this eve and overnight with hail and strong
gusty winds. Ceilings should lower behind the front Wed,
especially at SBN as winds veer to nwly.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 5 AM EST Wednesday for LMZ043-046.

&&

SYNOPSIS...Lewis
SHORT TERM...T
LONG TERM...T
AVIATION...Lewis

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Feb 28, 3:44 PM EST, 2 hours 36 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
344 PM EST Tue Feb 28 2017

INZ004>009-MIZ077>081-OHZ001-002-004-005-015-016-024-025-011000-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Berrien-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
344 PM EST Tue Feb 28 2017

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Late this afternoon and Tonight

Thunderstorms will develop late this afternoon and become more
numerous tonight. Some storms may be severe with a threat for large
hail early this evening and damaging winds overnight. Locally heavy
rainfall may lead to minor flooding as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ003-012>018-020-022>027-032>034-011000-
La Porte-Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-
Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-
Blackford-Jay-
344 PM EST Tue Feb 28 2017 /244 PM CST Tue Feb 28 2017/

This hazardous weather outlook is for portions of northern Indiana.

.DAY ONE...This afternoon and Tonight

Thunderstorms will develop late this afternoon and become more
numerous tonight. Some storms will be severe with a threat for large
hail early this evening and damaging winds overnight, especially
along and south of Route 30. Locally heavy rainfall may lead to
minor flooding as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-011000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
344 PM EST Tue Feb 28 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...This afternoon and Tonight

Thunderstorms will develop late this afternoon and become more numerous
this evening. Some of the storms this evening may produce storm
force wind gusts and large hail.

Conditions will be hazardous to small craft tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Conditions hazardous to small craft are expected Wednesday into
Thursday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Local storm report, Feb 28, 4:53 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
453 PM EST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             CLAYPOOL                41.13N 85.88W
02/28/2017  E0.25 INCH       KOSCIUSKO          IN   AMATEUR RADIO

            LASTING LESS THAN A MINUTE.

&&

AGD
Special weather statement, Feb 28, 5:24 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Northern Indiana
524 PM EST TUE FEB 28 2017

INZ022-023-282300-
Miami-Cass-
524 PM EST TUE FEB 28 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CASS AND NORTHWESTERN
MIAMI COUNTIES...

At 523 PM EST, a strong thunderstorm was located near Logansport,
moving northeast at 65 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Logansport, Mexico, Denver, Clymers, Chili, Twelve Mile, Hoover, New
Waverly, Deedsville, Adamsboro and Anoka.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4069 8637 4069 8653 4072 8652 4091 8622
      4091 8617 4092 8617 4094 8599 4084 8594
      4067 8637
TIME...MOT...LOC 2223Z 236DEG 56KT 4071 8644

MARSILI
Special weather statement, Feb 28, 5:48 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Northern Indiana
548 PM EST TUE FEB 28 2017

INZ016-017-023>025-282315-
Wabash-Miami-Whitley-Huntington-Kosciusko-
548 PM EST TUE FEB 28 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WABASH...SOUTHWESTERN
WHITLEY...NORTHWESTERN HUNTINGTON...SOUTHEASTERN KOSCIUSKO AND
NORTHWESTERN MIAMI COUNTIES...

At 548 PM EST, a strong thunderstorm was located 8 miles northeast of
Mexico, or 11 miles north of Peru, moving northeast at 55 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Peru, Wabash, North Manchester, South Whitley, Mexico, Erie, Denver,
Roann, Lagro, Chili, Ijamsville, Richvalley, Stockdale, Collamer,
Liberty Mills, Deedsville, Bracken, Urbana, Speicherville and
Laketon.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4084 8615 4093 8617 4100 8600 4100 8595
      4102 8595 4104 8590 4109 8581 4112 8563
      4091 8551 4073 8606
TIME...MOT...LOC 2248Z 235DEG 49KT 4091 8600

MARSILI
Special weather statement, Feb 28, 6:13 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Northern Indiana
613 PM EST TUE FEB 28 2017

INZ008-009-016>018-024-025-010000-
Wabash-Noble-Whitley-Huntington-Kosciusko-Allen-De Kalb-
613 PM EST TUE FEB 28 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ALLEN...
NORTHEASTERN WABASH...SOUTHEASTERN NOBLE...WHITLEY...SOUTHWESTERN DE
KALB...NORTHERN HUNTINGTON AND SOUTHEASTERN KOSCIUSKO COUNTIES...

At 613 PM EST, radar indicated strong thunderstorms were located
along a line extending from near Pierceton to near South Whitley to
Andrews. Movement was northeast at 55 mph.

Winds in excess of 30 mph and dime size hail are possible with these
storms.

Locations impacted include...
Fort Wayne, New Haven, Auburn, Columbia City, Garrett, Tri-lakes,
Huntertown, Avilla, Waterloo, Churubusco, South Whitley, Grabill,
Pierceton, St. Joe, Aboite, Leo-cedarville, Swan, Roanoke, Etna and
Concord.

This includes the following highways...
 INTERSTATE 469 between MILE MARKERs 21 and 30.
 INTERSTATE 69 IN INDIANA between MILE MARKERs 299 and 336.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4083 8574 4097 8572 4120 8580 4149 8502
      4131 8487 4111 8490
TIME...MOT...LOC 2313Z 240DEG 49KT 4117 8569 4102 8559 4089 8561

MARSILI

The radar

The Northern Indiana radar (KIWX), 48 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

19 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Huntington

When
February 28, 6:20 PM EST to 6:21 PM EST
Where
Huntington County, 2.95 mi ESE of Goblesville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.960, -85.470

Hail, Huntington

When
February 28, 6:29 PM EST to 6:30 PM EST
Where
Huntington County, 2.09 mi NW of Roanoke
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.990, -85.400

Hail, Allen

When
February 28, 6:34 PM EST to 6:35 PM EST
Where
Allen County, 1.73 mi SE of Prairie Switch
Measured
1 in hail
Reported by
Public
Coordinates
41.000, -85.280

Hail, Noble

When
February 28, 6:35 PM EST to 6:36 PM EST
Where
Noble County, 0.52 mi W of Lisbon
Measured
1 in hail
Reported by
Public
Coordinates
41.420, -85.260

Hail, De Kalb

When
February 28, 6:37 PM EST to 6:38 PM EST
Where
De Kalb County, 2.07 mi N of Fairfield Center
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
41.510, -85.130

Hail, Steuben

When
February 28, 6:40 PM EST to 6:41 PM EST
Where
Steuben County, 0.52 mi W of Hudson
Measured
1.25 in hail
Reported by
Public
Coordinates
41.530, -85.090

Hail, Steuben

When
February 28, 6:48 PM EST to 6:49 PM EST
Where
Steuben County, 0.52 mi E of Pleasant Lake
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.570, -85.010

Hail, Allen

When
February 28, 6:50 PM EST to 6:51 PM EST
Where
Allen County, 2.32 mi SSE of New Haven
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.040, -85.000

Hail, St. Joseph

When
February 28, 9:40 PM EST to 9:41 PM EST
Where
St. Joseph County, 2.48 mi SW of Granger
Measured
0.75 in hail
Reported by
Public
Coordinates
41.730, -86.160

Hail, St. Joseph

When
February 28, 9:55 PM EST to 9:56 PM EST
Where
St. Joseph County, 2.59 mi NE of Nutwood
Measured
0.88 in hail
Reported by
Public
Coordinates
41.630, -86.250

Hail, St. Joseph

When
February 28, 10:00 PM EST to 10:01 PM EST
Where
St. Joseph County, 2.14 mi SSW of Mishawaka
Measured
0.75 in hail
Reported by
Public
Coordinates
41.640, -86.180

Hail, St. Joseph

When
February 28, 10:00 PM EST to 10:01 PM EST
Where
St. Joseph County, 0.69 mi S of Mishawaka
Measured
1.25 in hail
Reported by
Public
Coordinates
41.660, -86.170

Hail, St. Joseph

When
February 28, 10:05 PM EST to 10:06 PM EST
Where
St. Joseph County, 3.17 mi SSE of South Bend
Measured
0.75 in hail
Reported by
Public
Coordinates
41.630, -86.220

Hail, Elkhart

When
February 28, 10:30 PM EST to 10:31 PM EST
Where
Elkhart County, 0.52 mi W of Middlebury
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.680, -85.710

Hail, Lagrange

When
February 28, 10:30 PM EST to 10:31 PM EST
Where
Lagrange County, Shipshewana
Measured
1.5 in hail
Reported by
Public
Coordinates
41.680, -85.580

Hail, Lagrange

When
February 28, 10:30 PM EST to 10:31 PM EST
Where
Lagrange County, 0.69 mi S of Shipshewana Fld Arpt
Measured
1 in hail
Reported by
Public
Coordinates
41.690, -85.600

Hail, Steuben

When
February 28, 11:00 PM EST to 11:01 PM EST
Where
Steuben County, 2.18 mi ESE of Glen Eden
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.670, -84.980

Hail, Steuben

When
February 28, 11:00 PM EST to 11:01 PM EST
Where
Steuben County, 1.03 mi E of Glen Eden
Measured
1.25 in hail
Reported by
Public
Coordinates
41.680, -85.000

Hail, Steuben

When
February 28, 11:05 PM EST to 11:06 PM EST
Where
Steuben County, Fremont
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.730, -84.930

Thunderstorm Wind, Jay

When
February 28, 11:30 PM EST to 11:31 PM EST
Where
Jay County, 2.14 mi SSE of Salamonia
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.350, -84.860

Local law enforcement reported several trees were blown down across the southeastern part of the county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682569, 682570, 682571, 682572, 682573, 682574, 682575, 682576, 682577, 682578, 682579, 682580, 682581, 682582, 682583, 682584, 682585, 682586, 682587, 682588.